Alert archive / Louisiana / Tornado Warnings in 2024
Tornado Warning 34, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Dec 27, 2024, 7:26 AM CST for Saint Tammany Parish, Louisiana; Pearl River County, Mississippi. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 27, 2024, 7:26 AM CST (13:26 UTC)
- Expired
- Dec 27, 2024, 8:00 AM CST
- In force
- 34 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
The radar
The Hammond radar (KHDC), 66 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 27, 7:49 AM CST | TSTM WND DMG | 8 Nnw Pearl River, LA | Tree damage reported by Fire Department near Sixth Ward Elementary School as well as shingle damage to a house across Hwy 41 from the school. Possible tornado. |
| Dec 27, 7:50 AM CST | TORNADO | 8 Nnw Pearl River, LA | Tornado touched down near the intersection of W Moran Rd and John Keller Dr causing half of a water oak to snap. It moved northeastward causing sporadic tree damage and also caused minor roof damage on the east-facing side of a home on Hwy 41 before lifting ne |
| Dec 27, 7:50 AM CST | TORNADO | 8 Nnw Pearl River, LA | Tornado touched down near the intersection of W Moran Rd and John Keller Dr causing half of a water oak to snap. It moved northeastward causing sporadic tree damage and also caused minor roof damage on the east-facing side of a home on Hwy 41 before lifting ne |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 1.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1451 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 9.9
The text
As transmitted.
204
WFUS54 KLIX 271326
TORLIX
LAC103-MSC109-271400-
/O.NEW.KLIX.TO.W.0034.241227T1326Z-241227T1400Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
726 AM CST Fri Dec 27 2024
The National Weather Service in New Orleans has issued a
* Tornado Warning for...
Central St. Tammany Parish in southeastern Louisiana...
Southwestern Pearl River County in southern Mississippi...
* Until 800 AM CST.
* At 726 AM CST, a severe thunderstorm capable of producing a tornado
was located near Lacombe, or 10 miles northwest of Slidell, moving
northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Slidell, Picayune, Lacombe, and Slidell Airport.
This includes the following Interstates...
Interstate 12 between mile markers 70 and 78.
Interstate 59 in Louisiana between mile markers 9 and 11.
Interstate 59 in Mississippi between mile markers 1 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
New Orleans.
&&
LAT...LON 3050 8961 3050 8964 3047 8965 3046 8966
3046 8969 3044 8969 3031 8988 3038 8999
3067 8984
TIME...MOT...LOC 1326Z 217DEG 19KT 3039 8990
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
pg1 follow-up statement
330
WWUS54 KLIX 271343
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
743 AM CST Fri Dec 27 2024
LAC103-MSC109-271400-
/O.CON.KLIX.TO.W.0034.000000T0000Z-241227T1400Z/
St. Tammany LA-Pearl River MS-
743 AM CST Fri Dec 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 AM CST FOR CENTRAL
ST. TAMMANY PARISH IN SOUTHEASTERN LOUISIANA AND SOUTHWESTERN PEARL
RIVER COUNTIES...
At 742 AM CST, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Pearl River, or 10 miles southwest
of Picayune, moving northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Slidell, Picayune, Lacombe, and Slidell Airport.
This includes the following Interstates...
Interstate 12 between mile markers 70 and 78.
Interstate 59 in Louisiana between mile markers 9 and 11.
Interstate 59 in Mississippi between mile markers 1 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 3050 8961 3050 8964 3047 8965 3046 8966
3046 8969 3044 8969 3031 8988 3038 8999
3067 8984
TIME...MOT...LOC 1342Z 217DEG 19KT 3046 8984
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
PGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Dec 27, 5:48 AM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Dec 27, 5:48 AM CST, 1 hour 38 minutes before
Area Forecast Discussion...UPDATED National Weather Service New Orleans LA 548 AM CST Fri Dec 27 2024 ...NEW UPDATE, AVIATION... .UPDATE... Issued at 539 AM CST Fri Dec 27 2024 It appears that we are finally starting to decouple this morning and winds have largely decreased across much of the region. This may become a slight problem with the lower wind speeds in terms of stratus build down fog potential. In fact, the last hour MSY winds have dropped below 10kts and visibilities have dropped to 2SM. Furthermore, over the past half hour here at ASD the winds have dropped to around 05kt and visibilities have dropped from 10SM to now 2SM, partly due because showers, but likely also from stratus build down. We'll keep monitoring, but a short fused dense fog advisory may be needed if more widespread dense fog is apparent through the morning. (Frye) && .SHORT TERM... (Today through Saturday Night) Issued at 301 AM CST Fri Dec 27 2024 A band of convection developed last evening across central and southwest Louisiana along or just slightly a head of an advancing cold frontal boundary. This convection has started to weaken quite considerably over the last hour or two as the upper level trough begins to lift out taking much of the upper forcing along with it. Out ahead of this front the surface flow has actually remained quite moderate as the surface has yet to decouple. This is helping with moisture return and in some instances allowed the surface from cooling much. A low stratus deck continues to reside over the area and some stratus build down fog, if you will, has developed, especially over the lake. Hazy conditions haven't become too consequential this morning as again the moderate low level flow is keeping visibilities at the surface in good shape. The surface frontal boundary is forecast to stall over/near the central Gulf Coast today. Despite the loss of some upper support we cannot rule out additional showers and storms, however, intensity and coverage appear to be limited. Later today and especially tonight we'll begin to monitor an amplifying shortwave over the high plains. As the trough begins to amplify the residual surface front will begin to lift northward as a warm front. Along the front and with dynamic support from a perfectly timed H3 jet arrival, some showers and storms will develop along this boundary. The boundary will surge northward quickly allowing the warm sector to overspread the region by around noon. There is at least some severe weather potential initially with the warm front depending on timing of the upper forcing. Initially north of the front, elevated hailers would be the primary focus, however, right along the boundary, surface based instability will allow for at least a lower-end tornado potential early on as the front surges northward. Going into Saturday afternoon, guidance is a little murky in terms of what to expect. CAMs coming into range tell a very different story depending on the model. The key here is that moderate surface based instability should be around. With the surface low developing over the Delta Region, expect surface winds to back slightly adding at least some element of curvature to the low level hodograph. SRH looks to increase to around 200-300 M2/S2 as the LLJ begins to increase later in the afternoon. A line or broken line of storms should develop along the advancing frontal boundary. Any storm would have the potential to become severe with strong damaging wind gusts, hail, and a tornado potential would also be present. A stronger tornado or two cannot be ruled out over SW Mississippi and generally north of I12 in Louisiana where the higher instability and strongest wind shear will reside. Ahead of the line (or lines) of storms, we'll have to monitor any cells that develop. Supercells wouldn't be out of the question, especially in the unstable highly sheared environment. There are still some questions and potential limitations such as early convection disrupting low level thermals limiting instability, but this could be compensated for with such a strong moisture rich low level flow. Eventually, the front rolls through during the overnight hours Saturday taking the convection east of our region by Sunday morning. As for temperatures, with the strong southerly or southeasterly low level flow, above average is anticipated through the short term with temperatures climbing into the 70s for most both today and Saturday and some locations may end up close to 80F (looking at BTR). (Frye) && .LONG TERM... (Sunday through Thursday) Issued at 301 AM CST Fri Dec 27 2024 Dry west-northwesterly flow sets up behind the passing short wave and frontal boundary. Without much of a plunge in terms of a larger scale trough, temperatures will not change very much...just a little reduced humidity early in the long term. Overall, the pattern evolves to about more of the same...zonal/progressive to start the new workweek. Surface high pressure will see to it that we stay quiet at least Monday. Another upper level impulse begins to amplify over the cornbelt early to midweek next week, however, this feature stays well to our north. Although it does help drag a cold front through the region Tuesday or early Wednesday. Surface high pressure then makes its way east out of Texas and Oklahoma again keeping the weather on the quiet side and it is then that we will have another cool down as the large scale upper trough amplifies east of the Rockies. (Frye) && .AVIATION... (12Z TAFS) Issued at 539 AM CST Fri Dec 27 2024 Overall, IFR conditions expected through much of this cycle for most of the local terminals. There could be some exceptions here or there in terms of slightly better (MVFR/VFR briefly) or slightly worse respectively. Showers and perhaps a thunderstorm or two will be possible. Tried to nailed down timing and confidence with PROBs and TEMPOs again respectively. More low stratus/VIS issues by the end of the cycle with some improvement for MSY between the 24-30 hour window. (Frye) && .MARINE... Issued at 301 AM CST Fri Dec 27 2024 Marine fog over the lakes this morning will continue. Also, surface winds remain in the cautionary headline range at least for the next few hours before winds begin to subside. Going into the weekend southerly winds and seas should stay rather benign. A few showers and thunderstorms will be possible through Saturday night as a cold front moves through the region. This will shift winds to a more northerly direction briefly before returning to a more southerly/onshore flow by the start of the new workweek. (Frye) && .PRELIMINARY POINT TEMPS/POPS... MCB 73 60 72 56 / 70 20 90 80 BTR 78 64 78 59 / 70 20 90 70 ASD 77 62 76 59 / 60 30 80 80 MSY 78 64 76 61 / 50 20 80 70 GPT 71 61 72 60 / 70 40 70 90 PQL 76 62 77 60 / 80 50 70 90 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...Dense Fog Advisory until 10 AM CST this morning for GMZ530-534. MS...None. GM...Dense Fog Advisory until 10 AM CST this morning for GMZ534. && UPDATE...RDF SHORT TERM...RDF LONG TERM....RDF AVIATION...RDF MARINE...RDF
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 8:53 PM CST | Special Weather Statement | LIX | Saint James | 37 min |
| Dec 27, 7:33 AM CST | Special Marine Warning | LIX | 40 min | |
| Dec 27, 11:05 AM CST | Special Marine Warning | LIX | 40 min | |
| Dec 27, 2:17 PM CST | Special Marine Warning | LIX | 43 min | |
| Dec 27, 2:33 PM CST | Dense Fog Advisory | LIX | Ascension, Assumption, East Baton Rouge, East Feliciana, Iberville, Jefferson and 13 more | 16 hr |
| Dec 27, 2:35 PM CST | Marine Dense Fog Advisory | LIX | 16 hr | |
| Dec 27, 2:59 PM CST | Special Marine Warning | LIX | 46 min | |
| Dec 27, 5:53 PM CST | Special Marine Warning | LIX | 2 hr | |
| Dec 27, 12:18 PM CST | Tornado Warning | LIX | Jackson | 27 min |
| Dec 27, 4:07 PM CST | Special Weather Statement | LIX | Hancock | 53 min |
Nearby
Tornado Warnings in Louisiana, 2024Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.